On November 19, 2010 the FDA issued an immediate recall of the popular pain killer Darvocet and Darvon and their generic forms. The FDA recall was for the drugPropoxyphen which is an opioid pain reliever to treat mild to moderate pain and sold as a single ingredient under the name Darvon and as part of a combination withacetaminophen sold as the popular Darvocet. Propoxyphen is sold generically under the names Propoxyphen APAP, Propoxyphen APAP–N, Dolene, Propacet 100,Wygesic, SK–65, Trycet, Genagesic, E–Lor and Balacet.
The FDA decided to take this action after a very recent study revealed that propoxyphene can cause significant changes to the electrical activity of the heart even when the drug is used at therapeutic doses. These changes include prolonged PR and QT interval, widened QRS complex which show up on EKGs and increase the risk of serious abnormalheart rhythms. The disturbing aspect of this report is that the patients cardiac risks while taking propoxyphen can change at any time even in the case of patient that has taken the drug for many years. Other factors that can cause the drug to seriously effect heart activity is if there is a change in the patient’s disease state, a change in the intake of certain medications or a decrease in kidney function. In June of 2009 the European Medicines Agency’s Committee concluded that the risks were greater than the benefit and recommended the withdraw of the drug in the European Union.
Propoxyphen is an opioid medication that was first approved by the FDA in 1957. It has been marketed in the U.S. since 1976 for mild to moderate pain relief. Used in combination with acetaminophen it has become a popular drug under its brand name of Darvocet. It is used by elderly frequently for treatment of arthritis and by people recovering from musculoskeletal injuries. In July of 2009 the FDA required that a black box warning be placed on its label and a new study was conducted to examine its effects on two sets of healthy patients taking a daily dose of 600 mg and 900 mg respectively. The result of this study was what caused the FDA to order that it be recalled from the market. Elderly people and those with kidney problems are both at higher risks as a result of difficulty clearing the propoxyphen from their system.
What should you do if you are taking any of these drugs?
- Talk to your healthcare professional immediatly about discontinuing propoxyphen and switching to alternative pain medicines
- Contact your healthcare professional right away if you experience an abnormal heart rate or rhythm or other symptoms including dizziness, lightheadedness, fainting or heart palpitations
- Report any side effects with propoxyphene to FDA’s MedWatch program
FDA has recommended that healthcare professionals stop prescribing and dispensing these products to patients and to contact patients currently taking propoxyphene and ask them to discontinue the drug.
If you have had a heart attack, heart failure, disrhthymia, stroke or other cardiovascular problems while taking Darvocet or any of its generic forms contact our office by calling 1800-698-3644 or 479-621-0006 (local) or clicking here. We are currently investigating these cases and the liability of the manufacturer.